Manitoba: Fentanyl-Related Overdoses FAQ
There have been a significant number of overdoses and deaths related to licit and illicit fentanyl use across Canada.
Where do these drugs come from? Were they manufactured legally or illegally?
In Manitoba, illicit fentanyl powder is being imported from overseas and, to date, there are no known illegal labs in the province.
Manitoba law enforcement agencies have found illicitly manufactured fentanyl being sold in:
- pill form sold as fake oxy’s and other club drugs
- powder form sold as heroin or fent
- powder form mixed into other drugs like cocaine, crystal meth, and on blotter papers disguised as “blotter LSD”
Pills or powders containing illicitly-manufactured fentanyl are especially dangerous because there is no quality control or regulated manufacturing process. These drugs may contain toxic contaminants or have different levels of fentanyl in each batch. Even pills produced in the same batch may have little to lethal levels of fentanyl.
Some prescription fentanyl is also diverted to the street and used by sucking on patches or cutting the patch to extract for injection. Patches are designed for specific medical usage – used any other way may lead to an overdose.
What advice do you have for people who may unknowingly have taken drugs containing fentanyl?
While we advise against using illicit drugs, people who do choose to use should be sure to:
- never use alone
- start with a small amount
- not mix substances, including alcohol, as it increases risk of overdose
- call 911 right away if they think someone is overdosing
- make a plan and know how to respond in case of an overdose
- use where help is easily available
- be prepared to give breaths and/or, if available, administer naloxone (Narcan) until help arrives
Caution should be used when handling fentanyl, as it can be absorbed through the skin or mucous membranes. Avoid touching your eyes, nose and mouth if you get any on your skin — even small quantities absorbed this way can lead to death.
Is it safe to use fentanyl that my doctor prescribed for me?
Yes, if you use it as prescribed. Take caution if you are also using other substances which may suppress breathing, like alcohol and benzodiazepines (like Librium and Valium), or other non-prescribed drugs. Keep your medication out of reach of children and pets. If you’re having any side effects, call your doctor or, if serious, call 911.
Can I test my drugs for fentanyl?
No, there is no rapid detection test for fentanyl that is currently available for general use.
What does a fentanyl overdose look like?
Early signs of a fentanyl overdose include:
- severe sleepiness
- slow heartbeat
- slow, shallow breathing or snoring
- trouble breathing
- cold, clammy skin
- trouble walking or talking
What should I do if I think someone is experiencing an overdose?
If any of these signs are observed in someone who is known to, or suspected of, taking opioid (OxyContin, Percocet, Vicodin, codeine, morphine) or illicit drugs, call 911 immediately.
Mouth-to-mouth resuscitation and the immediate use of an antidote like naloxone can reverse the effects of fentanyl, but higher doses than usual may be needed and repeated doses are often required. Call 911 in all suspected overdoses.